Colorado, 2008

Hail in Colorado, May 20, 2008

May 20, 2008 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produced hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 20, 2:32 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, May 20, 2:32 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT TUE MAY 20 2008

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...FIRE WEATHER CONCERNS FOR WEDNESDAY...

CURRENTLY...DEWPOINTS REMAIN IN THE LOWER TO MID 40S OVER MUCH OF
THE PLAINS THIS AFTERNOON AS WEAK HIGH PRESSURE CONTINUES MOVING
SOUTH INTO WESTERN KANSAS.   SOME MODEST CONVECTION IS DEVELOPING
OVER PORTIONS OF THE EASTERN MOUNTAINS.  AS OF 300PM...KPUX IS STILL
UNAVAILABLE BECAUSE OF COMMUNICATIONS PROBLEMS BETWEEN THE RDA AND
WFO.  LOOKING OUT THE WINDOW...THE TALLEST CBS ARE OVER THE SPANISH
PEAKS.

TONIGHT...KEPT ISOLATED THUNDER OVER THE EASTERN MOUNTAINS AND
PLAINS UNTIL 04Z. 18Z NAM CONTINUES TREND OF SOME VERY LIGHT QPF
OVER THE PLAINS THROUGH THE EVENING. SUSPECT THIS IS
OVERDONE...BUT GRIDS ALREADY HAD LOW POPS ON THE PLAINS.
CONVECTION WILL PRODUCE MORE WIND THAN RAIN...AND MAINLY LEFT
THUNDER IN GRIDS FOR FIRE WEATHER FORECAST.

WEDNESDAY...UPPER LOW IS FORECAST TO MOVE INTO UTAH BY LATE IN
THE AFTERNOON. WARM AND DRY SOUTHWEST FLOW IN THE MIDDLE LAYERS
ARE EVIDENT ON THE MODELS AND HAVE LITTLE REASON TO DOUBT THIS.
MAIN FORECAST PROBLEM IS WHERE THE DRY LINE WILL DEVELOP ON THE
PLAINS. EAST OF THE DRYLINE...LOW LEVEL FLOW WILL BE MOIST ENOUGH
FOR RED FLAG CONDITIONS NOT TO BE MET...DESPITE GUSTY SOUTH TO
SOUTHEAST WINDS. GFS IS THE FURTHEST EAST WITH THE DRY LINE...WITH
THE LOW HUMIDITIES OVER THE ENTIRE CWA EXCEPT FOR EASTERN KIOWA
COUNTY. EC AND NAM HAVE THE DRY LINE FURTHER WEST WITH THE DRY
LINE BEING NEARLY NORTH TO SOUTH ORIENTED NEAR KLHX. GFS HAS A
SLIGHTLY STRONGER LEAD SHORTWAVE MOVING INTO WYOMING DURING THE
DAY. IN THE GFS THIS SHORTWAVE IS STRONG ENOUGH TO DEVELOP THE
SURFACE LOW MORE TO THE NORTH AND EAST ALLOWING FOR THE DRY
SOUTHWEST WINDS ALOFT TO REACH THE SURFACE. ANOTHER COMPLICATING
FACTOR FOR RED FLAG CONDITIONS IS THE POSSIBILITY OF SOME MIDDLE
AND HIGH CLOUDS MOVING INTO THE REGION WEAKENING THE SURFACE
HEATING. SATELLITE SHOWS A LARGE AREA OF MIDDLE AND HIGH CLOUDS
OVER THE INTERMOUNTAIN WEST. 500 TO 300MB RH IS OVER 70 PERCENT IN
SOME OF THE MODEL RUNS FROM THIS CLOUD FIELD MOVING EAST.
CONFIDENCE IN RED FLAG CONDITIONS IS HIGH ENOUGH TO UPGRADE THE
FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE INTERSTATE 25
CORRIDOR AND MOUNTAINS. THESE LOCATIONS ARE WEST OF THE DRY LINE
IN ALL THE MODEL RUNS. LATER SHIFTS CAN DECIDE ON THE WATCH FOR
THE REMAINDER OF THE PLAINS DEPENDING ON THE LOCATION OF THE DRY
LINE. IN THE MOUNTAINS...UPPER LOW GETS CLOSE ENOUGH FOR SOME
CONVECTION DURING THE AFTERNOON. IN THE GRIDS...COOLED
TEMPERATURES A COUPLE OF DEGREES ON THE PLAINS WITH THE SLIGHTLY
COOLER AIR ALOFT. ALSO KEPT ISOLATED POPS NEAR THE KANSAS BORDER
DURING THE AFTERNOON FOR THE POTENTIAL OF THE DRY LINE STAYING TO
THE WEST OF THIS REGION. --PGW--

.LONG TERM...
(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)

...MAINLY FIRE WEATHER CONCERNS INTO THE WEEKEND...

DRYLINE POSITION AND EASTWARD WOBBLES OF THE WESTERN U.S. UPPER
LOW MAKE FOR A CHALLENGING FORECAST THURSDAY INTO SATURDAY. GENERAL
TREND OF THE NAM AND GFS IS TO KEEP DRYLINE ALONG OR EAST OF THE
KANSAS BORDER BOTH THURSDAY AND FRIDAY...WHILE ECMWF KEEPS THE
SURFACE TROUGH JUST SLIGHTLY FARTHER WEST. KEPT THE LOW POPS IN
PLACE ALONG THE KANSAS BORDER FOR BOTH THU AND FRIDAY
AFTERNOONS...BUT REMOVED ANY CHANCE FOR THE I-25 CORRIDOR...WHERE
INCREASING SOUTHWEST DOWNSLOPE FLOW WILL DOMINATE. CERTAINLY WINDY
ENOUGH OVER ALL THE AREA FOR FIRE WEATHER HIGHLIGHTS BOTH THURSDAY
AND FRIDAY...WITH SURFACE RH THE MAIN QUESTION. ALL MODELS NOW
MOVE THE COLD POOL AT 700 MB EASTWARD INTO THE STATE THURSDAY AND
KEEP IT OVER THE AREA THROUGH SATURDAY. 700 MB TEMPS ALONG I-25
COOL FROM 16C WED TO 8C THU...THEN 5C FRI. WHILE DOWNSLOPE WARMING
AND DEEP MIXING WILL OFFSET THIS COOLING SOME...MAX TEMPERATURES
WILL STILL COOL RATHER SIGNIFICANTLY BOTH DAYS. DIDNT GO AS COOL
AS GUIDANCE SUGGESTS...BUT TRIMMED SEVERAL DEGREES OFF MAXES BOTH
DAYS OVER THE PLAINS. WITH THE COOLER TEMPS...RH STAYS ABOVE 15
PERCENT FOR ALL BUT THE FAR SOUTHEAST PLAINS BOTH AFTERNOONS...WITH
LOWEST RH OVER THE WELL MIXED AREAS JUST BEHIND THE DRYLINE. GIVEN
THE RH UNCERTAINTY OPTED TO NOT ISSUE A FIRE WEATHER WATCH AT THIS
POINT...THOUGH ONE WILL BE NEEDED SOMEWHERE OVER THE EAST BOTH
DAYS. SHOWER CHANCES CONTINUE FROM THE SANGRES WESTWARD...WITH
SOME TSRA MIXED IN AT TIMES ALONG THE CONTINENTAL DIVIDE. ONE MORE
MOSTLY DRY DOWNSLOPE DAY SATURDAY...THOUGH WINDS MAY DECREASE AS
SIGNIFICANT UPPER ENERGY EJECTS INTO THE NORTHERN
ROCKIES...ALLOWING UPPER LOW TO SLOWLY WEAKEN OVER THE GREAT
BASIN. REMAINDER OF THE FORECAST HINGES ON WHETHER OR NOT WE CAN
DRIVE THE SURFACE FRONT SOUTH OF THE AREA EARLY NEXT WEEK...ECMWF
SAYS YES...GFS NO. THUS ECMWF RAMPS UP PRECIP CHANCES WITH MOIST
UPSLOPE...GFS STAYS MOSTLY DRY. LOW POPS AND SLIGHTLY ABOVE NORMAL
TEMPS THE BEST WE CAN DO FOR NOW. --PETERSEN

&&

.AVIATION...
ISOLATED THUNDER IS POSSIBLE NEAR KCOS THIS EVENING...AS WELL AS
OVER THE MOUNTAINS.  GUSTY SOUTH TO SOUTHWEST WINDS MAY BE A FACTOR
AT TAF SITES ON WEDNESDAY.  EXPECT MOSTLY VFR CONDITIONS OVER THE
REGION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR COZ231>237.

RED FLAG WARNING FROM 10 AM TO 9 PM MDT WEDNESDAY FOR COZ221-222-
224>230.

&&

06/10
Hazardous weather outlook, May 20, 5:41 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
641 AM MDT TUE MAY 20 2008

COZ058>089-093>099-211300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
641 AM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
OVER THE EASTERN MOUNTAINS AND THE SOUTHEASTERN PLAINS.  THE MAIN
THREAT FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING...HOWEVER IT IS
POSSIBLE THAT A FEW STORMS COULD PRODUCE HAIL UP TO ONE-HALF INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSEASONABLY WARM TEMPERATURES ARE EXPECTED TO CONTINUE FOR
WEDNESDAY WITH NEAR RECORD HIGH TEMPERATURES POSSIBLE. THIS WILL
CAUSE SNOW MELT IN THE HIGH COUNTRY TO CONTINUE...WITH SIGNIFICANT
WATER RISES EXPECTED IN THE MOUNTAIN CREEKS AND STREAMS. MINOR
FLOODING WILL BE POSSIBLE ALONG SOME OF THE SMALLER CREEKS AND
STREAMS...WHERE FAST FLOWS CAN BECOME DANGEROUS. USE CAUTION NEAR
SWOLLEN CREEKS AND STREAMS IN THE HIGH COUNTRY THROUGH MEMORIAL
DAY WEEKEND.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
MOUNTAINS AND THE FAR SOUTHEAST PLAINS ON WEDNESDAY. THE MAIN
THREAT WITH THUNDERSTORMS WILL BE LIGHTNING...WIND GUSTS UP TO 50
MPH AND SMALL HAIL UP TO ONE HALF INCH IN DIAMETER. HOWEVER...ONE
OR TWO STORMS NEAR THE COLORADO KANSAS BORDER COULD BECOME SEVERE
PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60
MPH. GUSTY WINDS AND LOW HUMIDITIES WILL SPREAD ACROSS THE SAN
LUIS VALLEY...THE SOUTHEAST MOUNTAINS BELOW 9000 FEET...AND MUCH OF
THE SOUTHEAST PLAINS ON WEDNESDAY. COMBINED WITH THE DRY FUELS...
CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR WILL BE POSSIBLE ON
WEDNESDAY.

A PERSISTENT LOW PRESSURE SYSTEM WILL REMAIN ACROSS THE SOUTHWEST
PORTION OF THE COUNTRY THROUGH MONDAY. THIS WILL BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE SOUTHWEST AND CENTRAL
MOUNTAINS...WITH MAINLY ISOLATED THUNDERSTORMS ELSEWHERE. ONE OR
TWO STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF THE SOUTHEAST PLAINS EACH DAY...ESPECIALLY NEAR THE
COLORADO KANSAS BORDER. MEANWHILE...GUSTY WINDS...AND LOW
HUMIDITIES MAY KEEP CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR
ACROSS THE SAN LUIS VALLEY...THE SOUTHEAST MOUNTAINS AND THE
ADJACENT SOUTHEAST PLAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM OVER THE SOUTHEAST MOUNTAINS AND PLAINS.

The radar

The Pueblo radar (KPUX), 152 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
May 20, 5:08 PM MST to 5:13 PM MST
Where
Las Animas County, 3.38 mi ESE of Cokedale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -104.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102273.